Allergic Reactions to ERT Can Be Managed for Continued Treatment, Study Indicates

Inês Martins PhD avatar

by Inês Martins PhD |

Share this article:

Share article via email
ERT

Children receiving enzyme replacement therapy (ERT) for Pompe disease often experience immune reactions to treatment, presenting as rashes or severe allergy, sometimes after several successful infusions, a case series shows.

While these hypersensitivity reactions can be avoided successfully with anti-allergy medications and longer infusion times in some patients, others require complex desensitization protocols that often need to be adjusted before continuing treatment.

The study, “Management of Hypersensitivity Reactions to Enzyme Replacement Therapy in Children with Lysosomal Storage Diseases,” describes the cases of eight patients who developed such reactions and their respective management. It was published in the journal Annals of Allergy, Asthma and Immunology

Lysosomal storage disorders such as Pompe, Gaucher disease, and Fabry disease, all are caused by an abnormal build-up of toxic molecules due to mutations in genes providing instructions for producing metabolic enzymes.

Providing a functional copy of the missing enzyme to patients, a form of therapy called ERT, has emerged as one of most effective approaches for lowering these toxic materials and easing disease symptoms. ERT for Pompe, for example, consists of infusions of acid alpha-glucosidase, the enzyme that is deficient in such patients.

A problem with ERT, however, is that the immune system may see these infused enzymes as a danger, and initiate an immune response. Most times, this response manifests as a rash at the injection site, but severe and potentially life-threatening allergic reactions (anaphylaxis) also may occur.

Since ERT is the sole form of therapy available for some patients, including for those with Pompe, doctors need to finds ways to continue treatment while avoiding such side effects.

Researchers at the Ankara City Hospital, in Turkey, examined data from all children who received ERT for a metabolic disorder in their hospital from 2013 to 2019. The goal was to determine the incidence of hypersensitivity reactions and to understand how such reactions can be managed effectively.

During that time, 54 children received ERT, nine of whom had Pompe, 15 had Gaucher, 29 mucopolysaccharidosis, and one Wolman disease. Among the overall group, 11 patients (20.4%) developed hypersensitivity reactions, including three of the Pompe patients.

Patients with hypersensitivity reactions were mostly boys (72.7%) with a median age of 3.3 years. The reactions occurred after a median of seven successful treatments.

The three Pompe patients were all receiving the approved therapy Lumizyme (alglucosidase alfa) and developed hives as a response to treatment. A longer infusion time had no success at avoiding side effects in subsequent doses, leading to a desensitization protocol in all three patients. (Essentially, a desensitization protocol involves infusing the treatment in several steps, each giving gradually higher doses of the therapy.)

The first patient began receiving treatment at nearly 1 month of age, and developed hives four months later, during his 10th dose. The subsequent dose was given with a slower infusion rate, but the hives returned, along with cough, vomiting, low oxygen, and low blood pressure, which was deemed an anaphylaxis episode.

He tested positive for allergy and began receiving treatment according to a 14-step desensitization protocol. This protocol was used successfully eight times, but anaphylaxis was reported again on the ninth dose. A 16-step protocol was then used for another 14 times, but anaphylaxis returned at dose 15.

This time, the patient received asthma treatment along with a new 14-step protocol, under which he took 10 hours to receive a full dose of therapy. As of the study’s completion, this protocol has been in place for the last six months with no reactions.

The second patient also required a revision of his protocol during treatment. After three years receiving ERT along with premedication with antihistamines, he had hives. Those recurred during subsequent treatment with longer treatment infusion, on a 12-step protocol, and on a 16-step protocol given along with antihistamines and corticosteroids. A 14-step protocol was  implemented, and had been used for six months when the study was completed.

The third patient experienced generalized hives in her first infusion, and the reaction was not avoided with longer infusion times. A 14-step protocol was then adopted, with the patient safely receiving treatment for six hours.

Among the remaining patients with hypersensitivity reactions, two were managed by prolonging infusion times, one with premedication plus longer infusion times, and two with desensitization, one of whom also required protocol adjustments over time.

Overall, the researchers said that patients with isolated skin symptoms continued their treatments with premedication and slower infusion rates, but those who experienced recurrent reactions or who had anaphylaxis episodes ended up receiving ERT with desensitization.

“The reactions that develop during this long-term treatment which is vital for patients with metabolic disorders, may be treated with premedication and prolonged infusion but in some patients, desensitization protocols may be required for continuation of therapy,” the researchers concluded.

“Revisions in desensitization protocols may be required,” they added.